MAUDE Adverse Event Report: MICRUSPHERE XL 8MMX25CM; NEUROVASCULAR EMBOLIZATION DEVICE

MICRUSPHERE XL 8MMX25CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR18082520
Medical Device Problem Codes Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Since lot number was not available, the manufacturing and expiration dates are not available.Continued from physical manufacturer: codman and shurtleff inc., (b)(4) depuy synthes products, inc.((b)(4)) it is anticipated that the device will be returned for analysis; however, the device has not yet been returned.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
During posterior communicating artery aneurysm coiling of an 8mm aneurysm, the micrusphere xl coil ((b)(4)/lot unk) got stuck in the prowler lpes (lot 17610383) microcatheter, and when removed, it was stretched.The patient had presented with a subarachnoid hemorrhage, severe headache and ¿paralysis attack¿.A continuous flush had been maintained through the microcatheter and prior to this coil 2 coils had gon through the same microcatheter without resistance.There were no kinks in the microcatheter.The resistance was felt during advancement through the microcatheter and the device had not exited the distal end of the microcatheter into the patient.There was no injury to the patient; however, the procedure was delayed 10 to 15 minutes due to the event.It was reported that the device would be returned for analysis.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Lot number was discovered on the packaging during product analysis.Conclusion: during posterior communicating artery aneurysm coiling of an 8mm aneurysm, the micrusphere xl coil (ssr18082520/ s11214) got stuck in the prowler lpes (lot 17610383) microcatheter, and when removed, it was stretched.The patient had presented with a subarachnoid hemorrhage, severe headache and ¿paralysis attack¿.A continuous flush had been maintained through the microcatheter, and prior to this coil, 2 coils had gone through the same microcatheter without resistance.There were no kinks in the microcatheter.The resistance was felt during advancement through the microcatheter and the device had not exited the distal end of the microcatheter into the patient.There was no injury to the patient; however, the procedure was delayed 10 to 15 minutes due to the event.It was reported that the device would be returned for analysis.The device was returned with its inner pouch.Labeling on the inner pouch matches the item number documented in the complaint.The inner pouch is for lot s11214.The distal end of the embolic coil was located in the green introducer.There was blood in the translucent introducer sheath.The embolic coil protruded from the skive of the translucent introducer sheath distal to the resheathing tool; the protruded embolic coil was severely stretched.Part of the device exits the proximal end of the resheathing tool and was twisted around itself.There were kinks in the device positioning unit (dpu) core wire approximately 58 cm, 152 cm, and 153 cm from the proximal end.There was a bend in the dpu core wire approximately 133 cm from the proximal end.The ball tip was intact.The embolic coil was stretched.There was blood on the embolic coil.The stretched embolic coil (distal to the resheathing tool) was wrapped around part of the tip coil section of the dpu (proximal to the resheathing tool).The stretched embolic coil passed into the resheathing tool.The articulating joint and resistance heating (rh) coil were visible in the v-notch of the resheathing tool.The articulating joint was undamaged.The rh coil had not heated.The v-notch of the resheathing tool was undamaged.The extended coil section of the dpu exited the proximal end of the resheathing tool and was twisted with the tip coil.Advancement could not be tested because of the severe damage to the embolic coil.A review of manufacturing documentation associated with lot s11214 presented no issues during the manufacturing or inspection processes related to the reported complaint.The complaint that the device was impeded in the microcatheter could not be confirmed because of damage to the embolic coil.The complaint that the embolic coil was stretched was confirmed.The embolic coil was severely stretched and protruding from the skive of the translucent introducer sheath.The protrusion of the embolic coil was evidence that the resheathing tool was advanced over the embolic coil while unsheathing the device.The ifu (lcn 51844-001 rev.B) instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing the embolic coil into the microcatheter, there is a risk that the embolic coil will be unsheathed and pass through the resheathing tool.This can cause damage to the embolic coil and can also cause it to protrude from the introducer.Once the embolic coil is damaged and/or protruding, advancement through a microcatheter will be impaired.The stretched embolic coil is evidence that excessive force was applied to the device while retracting the embolic coil, possibly after the embolic coil had protruded from the skive of the translucent introducer sheath.In addition, the kinks and bends in the dpu core wire indicate that excessive force was applied to the device, possibly in an attempt to overcome the reported resistance.The reported resistance could also be due to failure to maintain sufficient flush.The presence of blood on the embolic coil and in the translucent introducer sheath suggests that an insufficient flush was maintained.The ifu states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.The device was also returned tangled around itself, with the tip coil section of the dpu twisted around the extended coil section of the dpu proximal to the resheathing tool, and then further wrapped around the resheathing tool and the embolic coil.It is likely that this damage occurred after the device was removed from use, and possibly when it was being stored and/or prepared for return.Unsheathing the fragile tip coil and extended coil sections of the dpu makes them subject to bending, kinking, and other damage.There is no current safety signal identified related to the reported events based on reviews of complaint histories for the device.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device was returned for analysis; however, the analysis has not yet been completed.Additional information will be submitted within 30 days of receipt.

Brand Name
MICRUSPHERE XL 8MMX25CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
MDR Report Key7218091
Report Number3008114965-2018-00518
Device Sequence Number16351906
Product Code KRD
UDI-Device Identifier00878528009979
UDI-Public00878528009979
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K073442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Catalogue NumberSSR18082520
Device Lot NumberS11214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2018
Initial Date Received by Manufacturer 01/02/2018
Supplement Date Received by Manufacturer01/26/2018
02/26/2018
Initial Report FDA Received Date01/25/2018
Supplement Report FDA Received Date02/23/2018
03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age8 YR
Patient Weight35